Increased Risk of Venous Thromboembolism May Be Associated With Glucocorticoid Use

 

A study by Sigrun A. Johannesdottir, B.Sc., of Aarhus University Hospital, the Netherlands, and colleagues suggests that the risk of venous thromboembolism (VTE, blood clot) was increased in users of glucocorticoids, anti-inflammatory drugs widely used for conditions such as chronic obstructive pulmonary disease. (Online First)

The study in Denmark used nationwide databases and researchers identified 38,765 VTE cases diagnosed from January 2005 through December 2011 and 387,650 population controls. Patients were classified as present, recent and former users. Present users were divided into new and continuing users.

 According to the study results, systemic glucocorticoids were associated with an increased VTE risk among present, new, continuing and recent users but not among former users. 

“Although residual confounding may partly explain this finding, we consider a biological mechanism likely because the association followed a clear temporal gradient, persisted after adjustment for indicators of severity of underlying disease, and existed also for noninflammatory conditions. Hence, our observations merit clinical attention,” the researchers conclude.

(JAMA Intern Med. Published online April 1, 2013. doi:10.1001/jamainternmed.2013.122.